Allergy shots (Immunotherapy)

Patient

Q: I've been getting allergy shots for over a year now. Because I have severe sinus congestion and pain. I am now on a twice monthly maintenance dose. My doctor and his team say I am improving. I am not. From what I understand the point of an allergy shot is to flood my body with the things I am allergic to so I become desensitized to the allergens. Yet I must take proactive steps to avoid the things I am allergic to, dust mites, tree, grass, and weed pollen not only is this impossible it seems counter intuitive. So my question is: if the point of the allergy shot is to flood my body with what I am allergic to in order to desensitize it. Why is it that the shots don't work if you're still being exposed to the allergens? I'm not willing to spend the next 3-5 years getting injections that are not working, should I see an ENT to find out if the problem is really allergens even though my allergist did a physical exam

Doctor

A:   Immunotherapy is a treatment used by allergy specialists to reduce sensitivity to allergens. Immunotherapy involves a series of injections (shots) given regularly for several years. The first shots contain very tiny amounts of the antigen or antigens to which you are allergic. With progressively increasing dosages over time, your body will adjust to the antigen and become less sensitive to it, known as desensitization. Immunotherapy is the only available treatment that can modify the natural course of the allergic disease. This means that a 3- to 5-year regimen of injections may result in long-term benefits that extend well beyond the completion of the regimen. Immunotherapy does not work for everyone and is only partly effective in some people, but it offers allergy sufferers the chance of eventually stopping medication or reducing the amount they have to take. If you feel immunotherapy is having no impact on your allergy symptoms, it may be possible to discontinue this therapy. However the injection regimen normally spans 3 -5 years and therefore at this early stage symptomatic improvement may be minimal. I would discuss discontinuing or alternative therapy with your immunologist.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews